Explicit solutions for variational problems in the quadrant

F. Avram, J. G. Dai, J. J. Hasenbein

Research output: Contribution to journalArticle

23 Citations (Scopus)

Abstract

We study a variational problem (VP) that is related to semimartingale reflecting Brownian motions (SRBMs). Specifically, this VP appears in the large deviations analysis of the stationary distribution of SRBMs in the d-dimensional orthant Rd+. When d = 2, we provide an explicit analytical solution to the VP. This solution gives an appealing characterization of the optimal path to a given point in the quadrant and also provides an explicit expression for the optimal value of the VP. For each boundary of the quadrant, we construct a "cone of boundary influence", which determines the nature of optimal paths in different regions of the quadrant. In addition to providing a complete solution in the 2-dimensional case, our analysis provides several results which may be used in analyzing the VP in higher dimensions and more general state spaces.

Original languageEnglish
Pages (from-to)259-289
Number of pages31
JournalQueueing Systems
Volume37
Issue number1-3
DOIs
Publication statusPublished - Jan 2001

Keywords

  • Large deviations
  • Queueing networks
  • Reflecting brownian motions
  • Skorohod problems
  • Variational problems

Fingerprint Dive into the research topics of 'Explicit solutions for variational problems in the quadrant'. Together they form a unique fingerprint.

  • Cite this